Mother Discovers That Doctors' Medicine Is Contributing To Her Baby's Painful Illness

As a parent, when your child suffers, you suffer. Stephanie and her husband watched in agony as their newborn son, Isaiah, was ravaged by a mysterious skin ailment that seemed to only get worse the harder they fought it.

At three months old, Isaiah developed a red rash on his cheeks. A pediatrician diagnosed it as contact dermatitis, possibly caused by an allergic reaction to a household product. But, after Stephanie disposed of all possible allergens in her home, his symptoms remained. Doctors then diagnosed him with severe eczema and prescribed him cortisone creams containing steroids. At this point, Isaiah's rash got worse.

As time went on, doctors kept prescribing him more and more steroids to no avail. Isaiah's entire body became covered in painful rashes and he started to lose his hair. Stephanie began to suspect that maybe the doctors ought to try a different medicine, but they refused to listen to her concerns. After countless hours of online research, she came to the conclusion that the steroids, instead of helping him, were actually making him sicker. Eventually, she gathered the confidence to get Isaiah off steroids, despite the doctors' deep-seated reluctance. In these pictures, you can see how her courage and maternal instincts led to Isaiah's recovery.

Isaiah was born in December of 2013, a happy, healthy baby.

At three months old, Isaiah started to show signs of a rash on his cheek. A pediatrician diagnosed him with contact dermatitis, a type of allergy often caused by household products, so Stephanie took care to rid the house of anything that may have triggered it.

His symptoms remained and his face started to crack and blister. Stephanie took him to an allergist to get a second opinion. He was then diagnosed with eczema and prescribed cortisone cream containing mild steroids.

Despite the doctor's confidence, cortisone cream was ineffective and his symptoms got worse. At one point, he had to be taken to the ER where he was prescribed more steroids.


This would became a trend - every time Isaiah’s symptoms got worse, he would be rushed to the ER where doctors would prescribe more steroids.

Isaiah’s entire body became engulfed in rashes and he lost a lot of weight. Unusual symptoms began to pop up as well. He began to smell like metal and his hair started falling out. His skin was so irritated that his parents had to wrap him in gauze to keep him from scratching himself. The only thing they could do to alleviate the pain was wrap him in towels and pour cool water over him. 

About this terrible time, Stephanie says, “We ended up not having company altogether and even withdrew from friends and family, feeling we really had no choice. A lot of people in our lives recommended we find a new pediatrician, get a second opinion, use more potent meds/steroids … Life was lonely and hopeless."

"We do have a few people in our lives that, in desperation, we would send a text to that just said, 'Please pray.'"

She tirelessly searched the web for any information that could help her son. She found a nonprofit site called ITSAN (International Topical Steroid Addiction Network), where she learned about a side effect of steroid creams called “Red Skin Syndrome” (RSS). The more she read about RSS, the more convinced she became that Isaiah had it.

When she realized that steroids might be worsening his condition rather than curing it, she fought to get the doctors to take him off of them. They refused to accept her suggestion that steroids were the problem and not the solution. Eventually, she realized that she may have to take her son's well-being into her own hands and take him off steroids herself.


Eventually, Isaiah's pediatrician came around and agreed to help her take him off the drugs. He was given intravenous nutrients and, within a short time, he began to show signs of recovery.

“I think people finally realized how serious we were about not using them, everyone seemed to back off as his health was improving so much,” Stephanie says.

Stephanie's theory proved to be right. Ten months after taking him off steroids, Isaiah's health has improved dramatically. He has gained weight and his skin is rash-free. 

Stephanie says that doctors continue to recommend getting him back on steroids. This convinced her to share her story in hopes that it will raise awareness among parents and doctors alike.  

Don't forget to SHARE this hopeful story of a mother's love for her child with your friends and family!

H/T: LittleThings | Isaiah Quinn | NHS Choices

Trending Today: